Tornadoes · United States · Wisconsin · 2018
EF0 tornado, Holy Hill to Hubertus, Wisconsin, May 9, 2018
From Holy Hill to Hubertus, this EF0 tornado ran 5.2 miles across Washington County on May 9, 2018, touching down at 4:50 PM CDT and reaching 50 yards wide. It killed nobody, and did $15,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 9, 2018
- Touchdown
- 4:50 PM CDT (21:50 UTC)
- Lifted
- 5:01 PM CDT (22:01 UTC)
- On the ground
- 11 minutes
- Path length
- 5.2 miles (8.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- County
- Washington County
- Touchdown point
- 43.209, -88.345
- Lift-off point
- 43.222, -88.243
- Record number
- 1805091550-01
The damage survey
30 damage points were recorded along this path by NWS MKX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 83 mph.
- laying down to the northwest
- reeds in marsh laying flat- related?
- soffit and piece missing near front door
- mulched around pine so it weakened root
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Scattered strong to severe thunderstorms formed during the passage of a shortwave trough and cold front. Large hail and one EF0 tornado occurred.
The EF0 tornado caused snapped limbs and trunks, and also uprooted pine trees. There was minimal structural damage to gutters, shingles, and soffits of a few homes and garages.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:42 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the tornado touched down at May 9, 2:36 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 9, 2:36 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 236 PM CDT Wed May 9 2018 .SHORT TERM... Tonight and Thursday...Forecast Confidence Is Medium. The next mid/upper level short wave arrives from the west this afternoon, and will generate more showers and thunderstorms into early evening. The SPC has a marginal risk of severe thunderstorms across much of the southern half of Wisconsin, with a slight risk near and south of Kenosha. CAPE has been increasing behind the departed MCV and ahead of an advancing cold front. The GFS brings CAPE values of ~1600 J/kg over portions of southern Wisconsin. There's enough CAPE and shear to support a wind/hail threat that area this afternoon, into the evening. Things will quiet down by mid to late evening as the trough axis exits. Thursday Through Saturday Night...Forecast Confidence Is Medium. Models try to bring in deeper moisture later on Thursday across southwestern parts of Wisconsin. Will bring in some showers there late. Temperatures will turn colder in the afternoon, especially near lake Michigan, as winds shift to the northeast and east. Models continue to show a signal for possible heavy rainfall for later Thursday night into Friday night across the southern Great Lakes region. The question is where this band will set up. A consensus of the GFS/ECMWF/NAM models bring this band a little farther south, through central and southern Wisconsin. This is driven by focused warm air advection and the nose of the low level jet now focused more south across northern Illinois. Meanwhile a surface high affects northern Wisconsin with drier air. Much of northern Wisconsin will likely stay dry. Rainfall amounts of 1 to 1.50 inches are forecast for this period as of now southern Wisconsin, with lesser amounts toward central Wisconsin. This period looks to be rather cool, as the area should be north of the surface warm front. Temperatures will be slow to recover Saturday east, as northeast winds linger, but temperatures should warm over northern Wisconsin. .LONG TERM... Sunday Through Wednesday...Forecast Confidence Is Medium. High pressure moving through the region Sunday into Monday should bring a period of dry conditions. Temperatures should return to above normal values by Monday. Some uncertainty for Tuesday, as ECMWF bring showers into the region with some storms. The GFS keeps high pressure across Wisconsin into Wednesday. && .AVIATION(18Z TAFS)... More MVFR showers and thunderstorms are expected this afternoon, evening. These could be stronger storms with a wind and hail a threat. These will move east by mid evening with MVFR CIGS then expected to spread south across the area overnight. && .MARINE... South winds and waves will approach Small Craft Advisory levels this afternoon. Look for thunderstorms this afternoon and evening. There is a marginal risk of severe thunderstorms into this evening. Winds will become northwest late tonight, then northeast by Thursday afternoon, with increasing winds and waves. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Tonight/Thursday and Aviation/Marine...Hentz Thursday Night through Wednesday...Hentz
Hazardous weather outlook, May 9, 3:20 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 320 PM CDT Wed May 9 2018 WIZ046-047-051-052-056>060-062>072-102030- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 320 PM CDT Wed May 9 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight There is a marginal risk for severe storms this afternoon into early this evening for most of southern Wisconsin. Strong gusty winds and hail are possible in the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There are slight chances for thunderstorms Friday and Friday night, and again Monday night and Tuesday. Rainfall totals from Thursday night to Saturday night of 1 to 1.50 inches is forecast. Locally higher amounts are possible. This may result in rivers rising and with possible minor flooding, with areal flooding of low lying areas possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time, but any reports of hail or strong winds this evening will be appreciated. LMZ643>646-102030- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 320 PM CDT Wed May 9 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight South to southeast winds and waves will approach Small Craft Advisory levels this evening. There is a marginal risk for severe storms this afternoon into early this evening. Gusty winds and hail are possible in the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Northeast winds may reach small craft advisory levels Thursday night into Friday night. There are slight chances for thunderstorms Friday and Friday night, and again Monday night and Tuesday. Hentz www.weather.gov/mkx
In the hours before
Special weather statement, May 9, 2:18 PM CDT, 2 hours 32 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 218 PM CDT WED MAY 9 2018 WIZ059-060-065-066-091945- Waukesha-Milwaukee-Washington-Ozaukee- 218 PM CDT WED MAY 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OZAUKEE... NORTHWESTERN MILWAUKEE...NORTHEASTERN WAUKESHA AND SOUTHERN WASHINGTON COUNTIES... At 218 PM CDT, a strong thunderstorm was located near Merton, or near Okauchee Lake, moving northeast at 25 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Northern Milwaukee, Menomonee Falls, Mequon, Pewaukee, Brown Deer, Sussex, Hartland, Delafield, Jackson, Slinger, Okauchee Lake, Merton, Lannon, Richfield, Nashotah, Chenequa, Colgate, Stone Bank, North Lake and Holy Hill. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4308 8838 4314 8846 4340 8824 4316 8795 TIME...MOT...LOC 1918Z 219DEG 23KT 4315 8838 MRC
Special weather statement, May 9, 2:33 PM CDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 233 PM CDT WED MAY 9 2018 WIZ056-057-062-063-092015- Columbia-Iowa-Sauk-Dane- 233 PM CDT WED MAY 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA...SOUTHWESTERN COLUMBIA...SOUTHEASTERN SAUK AND NORTHWESTERN DANE COUNTIES... At 233 PM CDT, a strong thunderstorm was located near Spring Green, or 14 miles southwest of Sauk City, moving east at 20 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Middleton, Prairie Du Sac, Sauk City, Lake Wisconsin, Cross Plains, Mazomanie, Spring Green, Black Earth, Barneveld, Blue Mounds, Arena, Plain, Merrimac, Pine Bluff, Blue Mound St Park and Marxville. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4301 8996 4325 9010 4340 8965 4304 8954 TIME...MOT...LOC 1933Z 262DEG 19KT 4316 8997 MRC
Special weather statement, May 9, 2:53 PM CDT, 1 hour 57 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 253 PM CDT WED MAY 9 2018 WIZ056-057-062-063-067>069-092030- Green-Columbia-Lafayette-Iowa-Rock-Sauk-Dane- 253 PM CDT WED MAY 9 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LAFAYETTE... GREEN...EASTERN IOWA...SOUTHERN COLUMBIA...WESTERN ROCK... SOUTHEASTERN SAUK AND DANE COUNTIES... At 252 PM CDT, radar indicated strong thunderstorms were located along a line extending from Mazomanie to near Argyle. Movement was east at 40 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Madison, Janesville, Beloit, Sun Prairie, Fitchburg, Middleton, Stoughton, Waunakee, Monroe, Verona, Oregon, McFarland, Monona, Mount Horeb, Windsor, Edgerton, Evansville, Columbus, Prairie Du Sac and Marshall. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4251 8991 4334 8988 4350 8901 4250 8901 TIME...MOT...LOC 1952Z 253DEG 34KT 4320 8978 4265 8983 MRC
Local storm report, May 9, 3:34 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
334 PM CDT WED MAY 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 1 NE MIDDLETON 43.11N 89.50W
05/09/2018 E0.88 INCH DANE WI PUBLIC
&&
MRCLocal storm report, May 9, 3:47 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
347 PM CDT WED MAY 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 2 ENE MAPLE BLUFF 43.12N 89.33W
05/09/2018 E1.00 INCH DANE WI PUBLIC
RECEIVED VIA MPING.
&&
MRCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Green Bay/Straub, WI (KGRB), 12:00Z
9.8 hours before the tornado, 141 km from the path. May 9, 2018.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -89460 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.4 K/km
Green Bay/Straub, WI (KGRB), 00:00Z
2.2 hours after it, 141 km from the path. May 10, 2018.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -62 J/kg
- Surface CAPE
- 51 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Waukesha Cnty (UES), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:20 UTC | 68 | 60.8 | 200° 5 kt | 1003.4 | ||
| 20:45 UTC | 69.8 | 60.8 | 250° 6 kt | 1003.4 | ||
| 21:45 UTC | 69.8 | 62.6 | 250° 5 kt | 1002.4 | -RA | |
| 22:01 UTC | 68 | 62.6 | 250° 8 kt | 1002.4 | RA | |
| 22:15 UTC | 64.4 | 59 | 280° 20 kt | 27 | 1002.7 | RA |
| 22:45 UTC | 62.6 | 55.4 | 260° 8 kt | 1003 | ||
| 23:45 UTC | 66.2 | 60.8 | 260° 12 kt | 15 | 1003 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Milwaukee radar (KMKX), 35 km away, was scanning. The volume nearest the touchdown began at 21:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:48 UTC | TORNADO | 3 Sw Richfield | Washington, WI | LOCATION NORTH OF HWY Q AND WEST OF HWY 164. |
| 21:55 UTC | TORNADO | 3 Sw Richfield | Washington, WI | PRELIMINARY DAMAGE RATING EF0 WITH PEAK WINDS ESTIMATED AT 80 MPH. PATH LENGTH, WIDTH, START AND END TIMES WILL BE DETERMINED SOMETIME THIS AFTERNOON. |
| 21:58 UTC | TORNADO | 3 Sw Richfield | Washington, WI | CORRECTS TIME OF PREVIOUS TORNADO REPORT FROM 3 SW RICHFIELD. LOCATION NORTH OF HWY Q AND WEST OF HWY 164. |
| 22:30 UTC | HAIL 0.5 | 1 E Greendale | Milwaukee, WI | |
| 22:30 UTC | HAIL 0.75 | 2 W Saint Francis | Milwaukee, WI | PEA TO DIME SIZE HAIL REPORTED 1/2 MILE NORTH OF MITCHELL AIRPORT. |
| 22:33 UTC | TSTM WND DMG | 3 E Caledonia | Racine, WI | POWER LINES BLOWN DOWN NEAR HIGHWAY G AND 5 MILE ROAD. RELAYED VIA SOCIAL MEDIA. |
| 22:34 UTC | HAIL 0.5 | 1 Wsw Saint Francis | Milwaukee, WI | DIME SIZED HAIL. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of May 9, 2018
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.